Trans4mind Home Page
Home Article Library Health & Fitness Addiction

The Importance of Narcan in Overdose Prevention

Some of the commonly known opioids include fentanyl, heroin, and morphine. Medically, these substances are used to relieve chronic pain. However, when used illicitly, they are highly fatal. In fact, opioids are one of the deadliest substances in the world and account for most overdose deaths in the US. If your loved one is addicted to opioids, you can keep Narcan to save them from overdosing on opioids. Narcan, essentially referred to as Naloxone, is a drug that can reverse the symptoms of an overdose. Continue reading the article to find out about this life-saving medication. 

Narcan’s Mechanism of Action

Narcan’s main and active ingredient is Naloxone. Naloxone is an opioid antagonist, meaning that it can bind to opioid receptors and block their effects. Through this, Narcan can eventually perform the following functions:

  • Helps return breathing to normal
  • Stabilizes heart rate
  • Brings consciousness back

Did you know that it can also restore breathing if the person has stopped breathing? Yes, you heard that right. It is an FDA-approved medication and governmental bodies are taking initiatives to increase awareness about Narcan use so that fatalities can be decreased. With the Fentanyl crisis on the rise in the US, Narcan is genuinely an important tool. 

Life-saving Narcan

For Narcan to be effective in saving lives during an overdose, it must act quickly. As delayed administration may cause irreparable injury or even death, time is essential. Narcan has become a vital tool in preventing fatal outcomes and giving those who are battling opioid usage a second opportunity because of its potential to quickly reverse opioid overdose.

In fact, it is estimated that about 27,000 lives have been saved by providing Narcan to those families who had an opioid user among them. This shows how crucial the awareness of Narcan use can be. If you have a loved one who suffers from addiction, Narcan can be a savior. 

Note: Narcan administration is not a substitute for medical attention. Once you have been administered Narcan, it is very crucial to call for medical help. This is because Narcan has a very short half-life and it cannot stay in the body for long, which is why proper doctor supervision is necessary to bring the condition of a person back to normal

Facts About Narcan

  • Naloxone takes a few minutes to act and help overdose symptoms.
  • If the person remains unconscious after the first puff, repeat the process.
  • Community-based distribution programs seek to improve at-risk individuals' and their communities' access to Narcan kits and to instruction on its administration.
  • Pharmacies can now dispense Narcan without a prescription thanks to standing orders for naloxone.
  • Narcan has the ability to reverse overdoses brought on by a variety of opioids, including heroin, fentanyl, and prescription opioids.
  • Even after injecting Narcan, it's crucial to seek medical attention right once since its effects can wear off before the opioids are completely metabolized, potentially causing another overdose.

Ways in Which Narcan Can Help

Narcan is a very easy-to-use medication. Any layman can use it. Mainly, it can be administered in 3 forms:

  • Nasal administration
  • Intravenous administration
  • Intramuscular administration

The most commonly used administrative form is a nasal spray. It is an over-the-counter medication and you do not need a prescription to buy it. Intravenous and muscular administration should be executed only if you are trained in injections or are a member of healthcare or paramedic staff. 

What Happens If You Give Narcan to Someone Who Isn’t Overdosing?

Administering Narcan (naloxone) to someone who is not experiencing an opioid overdose does not pose any hazard. Since Narcan is an opioid receptor antagonist, it can temporarily block the effects of opioids in the person's system. Therefore, if opioids are not present in the body, it is generally safe. Your body can react if you have an allergic reaction to Narcan, which has currently not been materialized. It has only been theorized as of yet. 

In case you are unsure if your loved one is overdosing on opioids, you may still administer Narcan to them. What makes it special and safe for anyone’s use is that Narcan is fine to be administered even if a person is overdosing on other drugs. However, one thing remains: you need to call for medical assistance as quickly as possible. 

Recapping!

Because Narcan can be administered by anybody and, when used properly, has few negative effects, it is especially crucial for people who have loved ones who are opioid addicts to keep some on hand. In order to enhance access to Narcan and offer instruction on its administration, community-based distribution initiatives and naloxone standing orders have been put into place. However, it's crucial to keep in mind that Narcan is not a replacement for medical care and that after using Narcan, emergency services should always be contacted. It's also crucial to remember that giving Narcan to someone who is not experiencing an opioid overdose has no real hazards. However, it is not necessary in certain circumstances, and getting medical help is essential to figuring out what is causing the person's symptoms.

Health & Fitness Articles

Index pageAddictionAppearanceOvercome AgingPregnancy & Child HealthCooking & Diet TipsOvercome AgingDentalEducation & CareersEcology & EnvironmentExercise & FitnessEye Health & OptometryFun Activities & SportsHearing ProblemsIllness & InjuryMental HealthNutritional SupplementsPandemic AdviceRemedies & Pain ReliefCBD TreatmentsPetsSexualSleepStressWeight-LossWellbeingWorkplace
You'll find good info on many topics using our site search:

+ Hypnosis Will Help Solve Your Problems!